Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 240, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2002, 3:29 AM CDT for Franklin County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2002, 3:29 AM CDT (08:29 UTC)
- Expired
- Oct 4, 2002, 4:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Franklin County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
733 WUUS53 KDMX 040829 SVRDSM IAC069-040900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT FRI OCT 4 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTH CENTRAL IOWA * UNTIL 400 AM CDT * AT 325 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF LATIMER TO 7 MILES EAST OF POPEJOY...OR FROM 25 MILES SOUTHWEST OF MASON CITY TO 39 MILES SOUTH OF MASON CITY...MOVING NORTHEAST AT 65 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR SHEFFIELD AROUND 335 AM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4290 9348 4257 9348 4256 9303 4291 9307 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:10 AM CDT, 19 minutes earlier.
Area forecast discussion, Oct 4, 3:10 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CDT FRI OCT 4 2002 SYSTEM TO PULL OUT TODAY WITH MAIN PROBLEMS ON ENDING OF PCPN... TEMPS AND HOW HIGH WINDS GET IN TIGHT GRADIENT BEHIND DEEPENING SFC LOW. CURRENTLY...SFC LOW CONSOLIDATING NEAR KORC WITH WIDESPREAD TSRA ACRS NORTHERN AND WESTERN IA. RAINFALL GENERALLY AROUND ONE HALF INCH PER HOUR BUT LINE OF STORMS MOVING ACRS W CWA HAS HAD RATES FROM 1 TO 1.5 INCHES. SO FAR NO WATER PROBLEMS AND AS LINE PROGRESSES TO THE EAST...WL SEE RAIN END IN WESTERN ZONES BY ISSUANCE TIME. SFC LOW AND ASSOCIATED FRONT WL PUSH RAPIDLY EAST TODAY AND SHOULD CLEAR ALL OF THE CWA BY MID MORNING. LITTLE PCPN EXPECTED BEHIND THE FRONT IN MOST LOCATIONS...HOWEVER REMAINING DEF ZONE PCPN MAY SKIM FAR NORTH EARLY THROUGH MIDDAY BEFORE ENDING. TEMPERATURES WL BE AT THEIR PEAK EARLY TODAY WITH STEADY OR SLIGHTLY FALLING TEMPS DURING THE DAY. OTHERWISE...WINDS BECOME AN ISSUE WITH STRONG PRESSURE RISES BEHIND THE LOW ALONG WITH GOOD SUBSIDENCE. COORDINATION CALLS CAME TO A CONSENSUS OF WINDS GENERALLY BELOW WIND CRITERIA AND GOING FORECAST OF 20 TO 30 MPH APPEARS GOOD WITH GUSTS TO 40 MPH. MYERS WIND RULE ALSO SUPPORTS GUSTS TO 40 MPH AND WL CONTINUE CURRENT WORDING. COOL TEMPERATURES EXPECTED OVERNIGHT WITH CLEARING ALONG WITH LIGHTER WINDS AS RIDGE AXIS SLIDES OVERHEAD. LITTLE SENSIBLE WEATHER WILL OCCUR ON SATURDAY OTHER THAN SOME CLOUDINESS ACRS THE NORTH AS WAVE PASSES THE STATE. NEXT SYSTEM WL ARRIVE SATURDAY NIGHT INTO SUNDAY. AVN HAS BEEN MOST AGGRESSIVE WITH ETA MUCH WEAKER. CURRENT FORECAST OF CHANCE POPS ON SATURDAY NIGHT INTO EARLY SUNDAY STILL LOOKS IN LINE AS MOISTURE WL BE LIMITED IN EITHER CASE. WINDY CONDITIONS SHOULD OCCUR ON SUNDAY WITH ANOTHER PUSH OF COOL AIR. CHILLY LOWS ON SUNDAY NIGHT AND GRADUALLY MODERATING TEMPS INTO NEXT WEEK. EXTENDED HAS THIS WELL IN HAND WITH LITTLE CHANGE NEEDED. .DSM...NONE COGIL
Hazardous weather outlook, Oct 3, 3:20 PM CDT, 12 hours 9 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE... A WARM FRONT WILL LIFT NORTH TOWARD IOWA THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY THIS EVENING. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND HEAVY RAIN. LATER ON THIS EVENING AND TONIGHT...A COLD FRONT WILL SWEEP RAPIDLY ACROSS CENTRAL IOWA. ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND. HEAVY RAIN WILL ALSO REMAIN A THREAT. THE MOST LIKELY AREA TO SEE HEAVY RAIN IS WEST OF INTERSTATE 35. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL IOWA ON FRIDAY...MAINLY IN THE MORNING HOURS. THE THREAT FOR LOCALIZED HEAVY RAINFALL IS EXPECTED TO PERSIST IN PORTIONS OF NORTH CENTRAL IOWA. NO OTHER SIGNIFICANT WEATHER IS EXPECTED THROUGH DAY SEVEN. FAB
In the hours before
Local storm report, Oct 4, 3:19 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
319 AM CDT FRI OCT 04 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 AM 3 NE BEDFORD IA WIND DAMAGE
10/04/02 TAYLOR LAW ENFORCEMENT
OFFICIAL REPORTED TREE
FELL ON A HOUSE.
0227 AM CLEARFIELD IA WIND DAMAGE
10/04/02 TAYLOR LAW ENFORCEMENT
OFFICIAL REPORTED POWER
LINES DOWN ALONG WITH
SEVERAL LARGE TREES.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:35 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene | 25 min |
| Oct 4, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Story | 22 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.